Medicine: the good, the bad and the dangerous PDF Print E-mail
News - Rubrieke
Monday, 28 January 2019 10:05
Untitled Document

Dr Liesel van der Merwe is a small animal medicine specialist. Send her your questions: This e-mail address is being protected from spambots. You need JavaScript enabled to view it .


Dr Liesel van der Merwe

A dog which had a caesarean section performed just before Christmas presented at our clinic with large areas all over her body where the skin had died off – full thickness – and the subcutaneous fat was exposed. 

Naturally the clients were upset and accused the surgeon who performed the procedure of burning their dog while she was under anaesthetic – either with the electro-cautery plate or with the warming blanket.

Because of the risk of burning the patients, most clinics don’t use heating pads or blankets because they can short out. The temperature isn’t always what is indicated on the dial and it can become very hot in certain areas. 

On examining the dog’s skin, the areas looked typically like an adverse cutaneous (skin) reaction to antibiotics. In this case it would seem as if the dog had a reaction to the penicillin-based antibiotics dispensed post-operatively and this caused a vasculitis (inflammation of the blood vessels) in the skin, which resulted in certain patches dying off and being sloughed.

This case once again highlights the point that all medication will cause some or other side effect in some or most of the recipients. We are very blasé about taking medication without being aware of the side effects. Sad to say, many doctors and vets are just as blasé and do not warn or consider the side effects properly when dispensing.

We as patients have to, however, take some responsibility for educating ourselves on the effects of what we put into our own bodies and those of our pets.

The package insert of the human medical penicillin states: “Warning – Serious and occasional fatal hypersensitivity has been reported …” Penicillins are one of the best known sensitivities which is why people with a known hypersensitivity will wear bracelets stating that.

If you continue reading under side effects on the insert, allergic reactions and gastrointestinal side effects are listed as frequent. These include diarrhoea, nausea, vomiting, skin rashes, vascuiltis, erythema multiforme, toxic epidermal necrolysis and exfoliative dermatitis. The last three all involve sloughing of various layers of skin. 

Less frequent side effects are liver reactions, crystals in the urine and reactions of the blood – red blood cells, white blood cells and platelets. The side effects in dogs are very similar.

There are certain drugs in the veterinary field which cause severe allergic reactions in dogs and cats, but are quite safe in humans. So, remember that there are also species differences.

We cannot always report these allergic reactions in dogs because we are often using human medications, so it is technically extra-label use. We can only report side effects of medications registered for animals to the drug companies. These are then collated and reported on to monitor for excessive side effects or unexpected side effects.

Drug reactions can occur due to age and breed predilections (ethnicity can affect it in people) and polypharmacy (using many drugs at the same time), which causes drug interactions.

It is the medical practitioner’s responsibility to make sure that any potential risk of a drug side effect is outweighed by the benefit that the medication will provide the patient. I myself have refused to take certain chronic medications due to the risk of side effects or long term complications. 

Ask your medical doctor if the drug is really necessary. Antibiotics, especially, are often overprescribed and as a result we are getting more drug resistant infections in hospitals. If the drug is essential, then make sure you ask if there are any specific side effects, or read the package insert. By doing this you will be able to recognise a side effect you might be experiencing and can notify the doctor or stop taking the drug immediately, which will often reduce the severity of the side effect. 

Finally, try not to use face book and blogs to get the information you require. Certain anti-parasite medications have been blamed for often totally unrelated illnesses in pets, purely due to the fact that they are in chronic use. Differentiate hype from truth.

Additionally, even if there were a rare negative side effect (pure hypothesis), then weigh up the benefits of protecting your pet from parasites (tick-borne diseases) against the risks of your dog experiencing a side effect. Make an informed decision.

 

© 2019 Die/The Bronberger